Dimensions Title Bar

Banned diet drug still on open sale in Beirut

Hannah Williams
Daily Star staff

Rania D is still suffering from the side effects of a banned diet drug three years after she stopped taking it.
Anxious to shed at least ten kilos from her 88kg frame, she started buying Tenuate Dospan over the counter, even though its sale was banned more than five years ago.
“I took the drug to get thinner and for a while it worked,” said Rania, a 23-year-old student at the Lebanese American University. That was back in 1994. “But then I started getting depressed. I was irritable and couldn’t distinguish fantasy from reality. I was hallucinating and daydreaming. I felt withdrawn, had no social life and felt a complete failure.”
Until then Rania, who bought the drug easily and didn’t know that it was banned, had been “perfectly healthy” but reluctantly agreed, on parental advice, to get professional help.
Four years later, she is still consulting a psychiatrist, she carries two bottles of anti-depressants and she regularly clutches the back of her neck to ease her headache.
But her decision to stop taking the drug will perhaps give her an advantage over her female university friends, more than half of whom are taking the same drug despite her warnings, she told The Daily Star. A few of her male friends have also used the drug.
Manufactured by the German pharmaceutical giant Hoechst Marion Roussel, Tenuate Dospan is listed in the Physician’s Desk Reference Guide to Prescription Drugs as having 44 different side effects, including blurred vision, breast development in males, impotence, painful urination and intestinal problems.
It is prescribed in the US only for those with clinical obesity, the guide says, warning patients to take the medication “exactly as prescribed” for a maximum of a few weeks, after which it loses its effectiveness.
There are specific warnings not to take Tenuate Dospan generic name diethylproprion hydrochloride with a range of other drugs. Epileptics risk increased convulsions.
“This product is an amphetamine derivative that was banned in Lebanon on World Health Organisation recommendations about five years ago,” Armand Phares, head of the pharmaceutical importers association, said. “It cannot be sold by respectable chemists.”
In other words a form of “speed” is still being sold illegally for as little as LL10,000 for ten tablets, as The Daily Star verified at shops in Corniche al-Mazraa and Hamra. Neither asked for a prescription, provided a receipt or questioned the two reporters, both of whom are thin.
The tablets are sold in blister packs of ten, so unless the customer buys a full box, they come without dosage recommendations or warnings of side effects - an important reason for Rania’s eventual addiction.
Dr Naji Torbay, who treats people with weight problems at the American University Hospital, prescribes amphetamines as part of an overall diet plan but never for long periods.
“They help treat obesity but in the long term, the patient becomes addicted and suffers side effects that are intolerably disturbing,” he said. In the early 1990s, when diet drugs such as Fen-Fen were “in vogue”, he said, “the US tried to tell the world obesity was chronic and needed to be treated chronically.
Doctors began prescribing it for long-term use but various unforeseen side effects arose such as pulmonary hypertension and heart disease”.
“You can’t treat a drug like this lightly. It should only be taken under strict medical supervision,” he said.
Obesity was so difficult to treat because of the social stigma attached, he added. “I can get a patient 5kg overweight who is much more disturbed than someone 50kg overweight. It’s not so much the figures as the image you have of yourself.
“It is possible to buy all sorts of drugs like tranquillisers, antibiotics and hormones over the counter. Many of them are sold illegally,” said Torbay.
Armand Phares played down the problem by saying that Lebanon fell well short of the world-wide average of counterfeit and illegal drugs’ sales, which amount to six per cent of global pharmaceutical sales.
“But there is a problem with pharmaceuticals being handed out without prescriptions,” he admitted Phares. “We need to address this as a social concern, based on a comprehensive national plan, because the Lebanese are hypochondriacs who like to try anything.”
The former distributor of the drug, Antoine Chalhoub, said: “We were the agents but we aren’t any longer. You can no longer buy them in Lebanon.”
But Rania did and feels she paid the price, even after she stopped taking the drug.
“Three years ago, I flushed the pills down the toilet and for a week I was shaking, dizzy and out of breath,” she said. “My body was poisoned. It was hell.”
Now the psychological symptoms are fading and her university grades are back to normal. “While I was taking the drugs, my grades were very bad and my teachers are now shocked at the improvement. I used to forget when my classes were or even when I had an exam,” she said.
But Rania feels her failure to dissuade her friends from taking the pills proves the extent of social pressures to lose weight.
“I tell them of my experience but they don’t listen,” she said. “They say this is the only pill that really suppresses the appetite. Now I put less emphasis on the way I look. I have better things to think about.”
Rania now feels that at 18, when she started to diet seriously, she was at a particularly vulnerable age “when people care too much about how they look”.
“In the long-run I didn’t even lose weight because once you stop taking them you gain weight more easily,” she said. About 180cm tall, she was 88kg before taking the drugs, dropped dramatically to 78kg after the first month and gained double what she had lost after giving up.
Rania blames the chemists for operating illegally. “I hate them. I’d never go back to these pharmacies. I want nothing to do with them,” she said.
She has almost put her year of addiction behind her, has lost weight through exercising and though still troubled by headaches, she is coming to terms with her experience. “It’s had a major effect on my life. I’d never been so miserable and I worry about the long-term effects,” she said.

Rania D’s name has been changed to protect her privacy